Minnesota, 2025

Damaging Wind in Minnesota, June 19, 2025

June 19, 2025 · NWS ARX · 1 event in 1 county or zone

During the evening hours on June 19th, downburst winds from a decaying supercell produced localized tree damage in Wabasha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the evening hours on June 19th, downburst winds from a decaying supercell produced localized tree damage in Wabasha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 19, 5:15 PM CST, 3 hours 1 minute earlier. Its key messages:

  • Several rounds of convection are expected from this afternoon into Friday morning. There may be isolated to scattered severe storms. The main threats are damaging winds and large hail.
  • There is a conditional severe weather threat for Taylor County on Friday night, but the trends have been decreasing on this threat.
  • Dangerous heat is expected this weekend. High temperatures will be in the 90s and low temperatures are only expected to fall into the mid- and upper 70s. Heat indices will range from 95 to 105.
  • Several rounds of storms are expected next week. This could result in several inches of rain. There may be some flooding depending on where this rain falls.
Area forecast discussion, Jun 19, 5:15 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
615 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Several rounds of convection are expected from this afternoon
  into Friday morning. There may be isolated to scattered severe
  storms. The main threats are damaging winds and large hail.

- There is a conditional severe weather threat for Taylor
  County on Friday night, but the trends have been decreasing on
  this threat.

- Dangerous heat is expected this weekend. High temperatures
  will be in the 90s and low temperatures are only expected to
  fall into the mid- and upper 70s. Heat indices will range from
  95 to 105.

- Several rounds of storms are expected next week. This could
  result in several inches of rain. There may be some flooding
  depending on where this rain falls.

&&

.DISCUSSION...
Issued at 1235 PM CDT Thu Jun 19 2025

Through This Evening

Early afternoon convection is currently moving through central
Wisconsin. These showers and scattered storms will continue to
move southeast in southeast Wisconsin this afternoon. Not
expecting any severe weather with this system. However, the
rain-cooled air produced a differential heating boundary across
central and north- central Wisconsin. Surface-based CAPES are
expected to climb into the 1000-2000 J/kg range this afternoon
south of this boundary. In addition, the 0-6 km effective shear
is expected to increase to 40 knots. With 2 mid-level
shortwaves upstream (one just moving southeast into northwest
Minnesota and another one over southeast Saskatchewan), there
will be the potential for additional convection from mid
afternoon into this evening. This may result in isolated to
scattered supercell storms mainly along and north of Interstate
94.

Late Tonight through Friday Morning

A much stronger shortwave trough, currently moving into
southwest Saskatchewan, will move into North Dakota this
evening. As the nocturnal jet develops and increases into the 30
to 35 knot range, a mesoscale convective complex is expected to
develop across North Dakota. As this jet veers and strengthens
into the 40 to 45 knot range, this complex is expected to move
east into northwest Minnesota and then turn southeast and
increase its forward motion. There is a conditional risk for
damaging winds and possibly some large hail along and north of
Interstate 94.

Friday Night

The 500 mb ridge builds rapidly north and northeast across the
area. Another mesoscale convective complex is expected to
develop across North Dakota and then move southeast toward
northeast Wisconsin. Southwest winds aloft will warm the 700 mb
temperatures in north-central Wisconsin from around 10C to 17C.
There might be a small window (a couple of hours during the
early overnight) for a few strong to severe storms to
potentially move into Taylor County. However, the models
continue to trend away from that scenario.

Weekend

The area will be firmly entrenched under a strong 500 mb ridge.
925 mb temperatures are in the 28C to 30C and 850 mb
temperatures are 3 standard deviations above normal. Due to the
cool weather over the past 30 to 45 days, the NBM looks to have
a cool bias, so blended in the 50th and 75th NBM percentiles. This
will result in high temperatures in the 90s. These temperatures
will be warm enough that there may be a few record high
temperatures being tied or broken. More impressive will be the
low temperatures for this weekend. They will range from the mid
70s to around 80. Besides daily warm low temperature records
being potentially tied or broken, we could also see some monthly
and all-time warm temperature records potentially tied or
broken.

With dew points in the lower and mid-70s, heat indices during
the afternoon and evening will be up to 105F.

Next Week

The center of the 500 mb ridge moves east into the Mid-Atlantic
and then retrogrades back to west and centers over the
Ohio/Tennessee River valleys. Our area will be on the western
periphery of this ridge. This will result several rounds of
thunderstorm complexes moving through the region. There is even
the potential that the remnants from hurricane Erick could move
through the area on Monday night. Precipitable water values
climb into the 2 to 2.5 inch range.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 612 PM CDT Thu Jun 19 2025

VFR conditions currently present across the terminals. Some
scattered storms will be possible this evening through about
midnight, mainly for areas along and north of I-94, meaning the
LSE and RST terminals should stay dry. Confidence continues to
increase that a broad swath of rain and storms will move
east/southeast across the area late overnight and into early
Friday morning. Given the expected widespread nature of the
rain/storms, have elected to put in prevailing groups for the
MVFR visibilities and weather obstructions instead of the
previous TEMPO groupings. Have used the latest guidance on the
timing but the intensity and timing may need to be adjusted in
future updates. The storms should move through by mid morning
with some lingering MVFR ceilings possible at the RST terminal,
though current indications are that clouds would be more
scattered in nature. Otherwise, CIGs should mainly stay at VFR
for the duration of the period. Have included some LLWS
overnight at the terminals but it will be transient in nature
and should generally dissipate by 12Z. Surface winds will back
to the south overnight with speeds staying more elevated at the
RST terminal. Winds will pick up through the morning with gusts
to between 20-25 kts possible, especially during the afternoon
hours.

&&

.CLIMATE...
Issued at 1235 PM CDT Thu Jun 19 2025

Here are the daily record high/record warm lows for this weekend

						  Maximum              Warm Low
June 21
	La Crosse:  	  102 (1988) / 95		74 (1943) / 79
	Rochester:   	   99 (1988) / 93		72 (1943) / 77

June 22
	La Crosse:  	  97 (1995) / 95		75 (1983) / 79
	Rochester:   	  94 (1911) / 93        71 (1983) / 77

Warmest June Lows

La Crosse:  80F on June 29, 1931
Rochester:  77F on June 26, 1943 and June 19, 1953

Warmest All-Time Low Temperatures

La Crosse: 81F on July 21, 1901, July 13, 1995, and July 4, 2012
Rochester: 85F on July 3, 1911

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for WIZ032-033-041-053>055-061.
MN...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for MNZ079-086>088-094>096.
IA...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for IAZ008>011-018-019-029-030.

&&

DISCUSSION...Boyne
AVIATION...Barendse
CLIMATE...Boyne
Hazardous weather outlook, Jun 19, 4:20 AM CST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
520 AM CDT Thu Jun 19 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
520 AM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong storms possible near and north of I-94 in Wisconsin this
afternoon and evening. Then around sunrise, a thunderstorm
complex is expected to move into northeast Iowa and southeast
Minnesota bringing the possibility of strong storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A thunderstorm complex will continue to move through the area
Friday morning with strong storms possible. Strong winds and hail
are the main hazards.

Storms are possible north of Interstate 94 Friday night into
Saturday morning. Should storms form, some may be severe with
large hail and damaging winds. Confidence is low on these storms
forming.

Dangerous heat on Saturday and Sunday with maximum heat indices
from 95 to 105 degrees in the afternoon, with the higher values
south of Interstate 94.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAR/DB

In the hours before

Local storm report, Jun 19, 8:03 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
903 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Hail             1 NW Nelson             44.44N 92.02W
06/19/2025  E1.00 Inch       Buffalo            WI   Fire Dept/Rescue

            Heavy rain and hail up to quarter size north
            of Nelson.

&&

KB
Local storm report, Jun 19, 8:06 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
906 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Hail             2 NNW Nelson            44.45N 92.02W
06/19/2025  E1.25 Inch       Buffalo            WI   Fire Dept/Rescue

&&

KB

The radar

The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
June 19, 8:16 PM CST
Where
Wabasha County, 0.69 mi N of Kellogg
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
44.330, -92.000

The public reported several trees and tree branches down along a highway near Kellogg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276790.